Alert archive / Arkansas / Flash Flood Warnings in 2020
Flash Flood Warning 90, NWS Little Rock, AR
NWS Little Rock, AR issued this flash flood warning at Sep 1, 2020, 2:39 AM CDT for Johnson County, Logan County, Scott County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2020, 2:39 AM CDT (07:39 UTC)
- Expired
- Sep 1, 2020, 8:35 AM CDT
- In force
- 6 hr
- Issued by
- NWS Little Rock, AR
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, AR, Logan County, AR, Scott County, AR
The radar
The Western Arkansas radar (KSRX), 57 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 12:24 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 1, 12:24 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 1224 AM CDT Tue Sep 1 2020 .AVIATION...Updated w/ a discussion for the 01/06Z TAFs Upper lvl cloud deck is beginning to spill over into Wrn AR from ongoing convection in Ern OK. Cloud cover will likely persist through the period given current convective trends. TSRA activity in Ern OK is fcst to become more widespread through the night, likely extending NE from Ft Smith area up into HRO and BPK. Storms will continue to advance towards the E and S/E through Tues morning, resulting in periods of IFR CIGs. Later Tues afternoon, TSRA will become more scattered, and CIGs will improve to low end VFR status. && PREV DISCUSSION...(ISSUED 350 PM CDT Mon Aug 31 2020) SHORT TERM...Today Through Wednesday Night .Significant flash flooding possible across portions of southwestern, western, and central Arkansas through Thursday morning... Quick mention of the severe threat... still expecting thunderstorms to develop over OK this afternoon/evening with convection eventually growing upscale later in the evening, then approaching western Arkansas. Attm, this does not appear to pose a significant risk to our counties, although damaging winds and perhaps large hail cannot be ruled out as convection moves into southwestern AR. Will continue to monitor this through the evening. The main focus this period will be on flash flooding as several inches of additional rainfall are likely through the period (isolated amounts could exceed 6 inches). Fine-scale details remain unclear as of this afternoon, although the broad atmospheric setup raises great concern about the potential coverage and severity of flash flooding through at least Wednesday night. Aloft, subtropical ridging remains entrenched to our east with guidance depicting a trough digging into West TX Tuesday night into Wednesday. Ahead of this, southwesterly flow will persist with the overall flow pattern amplifying in response to the incoming trough. It is apparent a significant and persistent atmospheric river originating in the Caribbean will facilitate continued deep moisture advection into the region, aided by increasing low-level flow. PWAT values are progged to exceed 2 to perhaps even 2.5 inches (greater than the 90th percentile for this time of year). As perturbations emanate from the West TX trough and move through the flow aloft, expecting episodes of convection to develop invof a stalled frontal boundary near the Red River. Hi-res guidance is struggling to nail down the timing/placement of each convective episode, so some uncertainty remains in the forecast. That said... the atmosphere will be more than conducive to several heavy rain events through at least Wednesday night when the trough finally ejects and a frontal boundary approaches. In additions, several data sources indicate an over abundance of soil moisture across much of southwestern, western, and portions of central Arkansas owing to previous heavy rain. This morning's rain event only brought a max of 3 to 4 inches of QPE, yet flash flooding was widespread and significant in some places. It will not take much additional rain to see even more widespread and significant flash flooding, hence the long duration Flash Flood Watch in effect tonight through Thursday morning. WPC has included the most susceptible areas in a moderate risk for excessive rainfall for days 2 and 3, and this area generally corresponds to the Flash Flood Watch area. We may see significant, high-end and life threatening flash flooding over the next few days and it is strongly urged those in and near the watch area remain very vigilant and act quickly if warnings are issued. Considered including "Particularly Dangerous Situation" wording in the watch text, although lingering uncertainties preclude mentioning that for now. Elsewhere in the state, periods of rain and thunder are expected through the remainder of the period. Drier soil conditions should keep the overall flash flood risk low, although isolated instances of high water cannot be ruled out. One benefit of having widespread precipitation and cloud cover will be cooler high temperatures through the week. In fact highs will struggle to break 80 degrees across the higher terrain of the Ozarks on Tuesday and Wednesday afternoons. Across central portions of the state high temperatures should be in the mid/upper 80s, and lastly across the south, highs should top out near 90 degrees. Low temperatures will be near normal with high moisture in place. Winds will be out of S/SW through the period. LONG TERM...Thursday Through Monday An area of low pressure aloft will be over the southern Plains to begin the long term period with high pressure over the southeast and southwest parts of the U.S. The upper low will track through Arkansas Thursday night and Friday. A weak area of high pressure will then set up briefly over Arkansas Friday night and Saturday before a large upper trough drops into the state from the north Sunday and Monday. A stalled front in Missouri will move south Thursday continuing the chances for showers and thunderstorms through early Friday. With high pressure over the area late Friday into early Sunday, dry weather is anticipated. The next cold front moves through the state late Sunday into Monday with an increased chance of showers and thunderstorms. Below normal temperatures are expected through much of the long term period. HYDROLOGY... Widespread rainfall totaling 2 to 6 or more inches is expected through mid/late week over much of western and southwestern Arkansas as well as portions of central Arkansas. Saturated soils and significant runoff from this morning's rain event are filling rivers across these areas... namely the Petit Jean, Fourche Lafave, and Ouachita Rivers. Uncertainty regarding the exact placement of heaviest rain in the coming days makes it difficult to ascertain how much of a river flood threat there will be, but preliminary forecast and modeling data suggest minor flooding will indeed be possible if not likely. Flash flooding is also likely on small, flashy creeks and tributaries. Other tributaries (e.g., the Caddo and Little Missouri Rivers) as well as the Saline River will be close enough to where heavy rain is expected that they will need to be monitored. Any outdoor/recreational interests on or near any waterway in western, southwestern, and central Arkansas should remain vigilant and updated with the latest forecast information. && .LZK Watches/Warnings/Advisories... Flash Flood Watch through Thursday morning FOR Clark-Conway- Dallas-Faulkner-Garland-Grant-Hot Spring-Johnson-Logan- Montgomery-Perry-Pike-Polk-Pope-Pulaski-Saline-Scott-Yell. && Aviation...GREEN
Hazardous weather outlook, Aug 31, 2:56 PM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Little Rock AR 256 PM CDT Mon Aug 31 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 256 PM CDT Mon Aug 31 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Monday, periods of showers and thunderstorms will persist around Arkansas, mainly across northern portions of the state this afternoon. Some thunderstorms could be strong to severe, with damaging winds and some hail. Late Monday night and into early Tuesday morning, another round of thunderstorms will be possible over western and northwestern Arkansas, some of which could be strong to severe, and efficient rainfall producers. Primary hazards will include strong to damaging winds and hail. Additionally, heavy rainfall associated with these storms may pose a flooding risk over parts of western Arkansas which are already extremely saturated and vulnerable to flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday Through Sunday The pattern will remain very unsettled through the middle of the week. Scattered to numerous showers and thunderstorms are expected Tuesday and Wednesday, especially in northern and western sections of the state. Several inches of rain will be possible in the north and west, and the main concern will be flash flooding. If this much rain materializes, tributaries will be on the rise. Overall, any severe storms will be spotty and not widespread and organized. Storms that become severe will be capable of producing damaging winds and hail. .Spotter Information Statement... Spotter activation may needed on Monday. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 230
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:57 PM CDT | River Flood Warning | LZK | Clark, Hot Spring | 13 hr |
| Sep 1, 4:18 AM CDT | Flash Flood Warning | LZK | Johnson, Logan, Newton, Pope, Scott, Yell | 5 hr |
| Sep 1, 5:02 AM CDT | Flash Flood Warning | LZK | Montgomery, Polk, Scott | 3 hr |
| Sep 1, 5:08 AM CDT | Special Weather Statement | LZK | Johnson, Pope, Yell | 52 min |
| Sep 1, 6:06 AM CDT | Special Weather Statement | LZK | Perry | 39 min |
| Sep 1, 6:30 AM CDT | Special Weather Statement | LZK | Garland, Montgomery | 45 min |
| Sep 1, 7:10 AM CDT | Special Weather Statement | LZK | Hot Spring, Saline | 35 min |
| Sep 1, 7:13 AM CDT | Flash Flood Warning | LZK | Garland, Hot Spring, Montgomery | 4 hr |
| Sep 1, 7:53 AM CDT | Flash Flood Warning | LZK | Montgomery, Perry, Polk, Scott, Yell | 3 hr |
| Sep 1, 8:21 AM CDT | Flash Flood Warning | LZK | Izard, Sharp | 3 hr |
| Sep 1, 8:54 AM CDT | Flash Flood Warning | LZK | Lawrence, Randolph | 2 hr |
| Sep 1, 9:03 AM CDT | Flash Flood Warning | LZK | Logan, Yell | 2 hr |
| Sep 1, 9:16 AM CDT | Flash Flood Warning | LZK | Cleburne, Independence, Lawrence, Sharp, Stone | 2 hr |
| Sep 1, 9:46 AM CDT | Flash Flood Warning | LZK | Conway, Johnson, Logan, Pope, Searcy, Stone and 2 more | 5 hr |
| Sep 1, 11:09 AM CDT | Flash Flood Warning | LZK | Logan, Montgomery, Polk, Scott, Yell | 4 hr |
| Sep 1, 12:35 PM CDT | Special Weather Statement | LZK | Perry | 25 min |
| Sep 1, 12:43 PM CDT | River Flood Warning | LZK | Perry | 55 hr |
| Sep 1, 12:56 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery, Polk, Scott | 49 min |
| Sep 1, 1:36 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery, Pike, Polk | 39 min |
| Sep 1, 1:49 PM CDT | Severe Thunderstorm Warning | LZK | Cleburne, Conway, Faulkner, Van Buren, White | 41 min |
| Sep 1, 1:56 PM CDT | Tornado Warning | LZK | Conway, Faulkner, Perry | 34 min |
| Sep 1, 2:25 PM CDT | Severe Thunderstorm Warning | LZK | Clark, Pike | 50 min |
| Sep 1, 2:27 PM CDT | Tornado Warning | LZK | Cleburne, Faulkner, Van Buren, White | 33 min |
| Sep 1, 2:48 PM CDT | Areal Flood Advisory | LZK | Garland, Johnson, Logan, Montgomery, Perry, Polk and 3 more | 10 hr |
| Sep 1, 2:55 PM CDT | Tornado Warning | LZK | Cleburne, White | 50 min |
| Sep 1, 2:56 PM CDT | Severe Thunderstorm Warning | LZK | Grant, Hot Spring, Jefferson, Pulaski, Saline | 49 min |
| Sep 1, 3:30 PM CDT | Tornado Warning | LZK | Cleburne, Independence, Jackson, White | 45 min |
| Sep 1, 3:35 PM CDT | Severe Thunderstorm Warning | LZK | Arkansas, Jefferson, Lonoke | 40 min |
| Sep 1, 3:39 PM CDT | Severe Thunderstorm Warning | LZK | Grant, Jefferson, Lonoke, Pulaski, Saline | 51 min |
| Sep 1, 3:48 PM CDT | Special Weather Statement | LZK | Pulaski, White | 42 min |
| Sep 1, 4:10 PM CDT | Severe Thunderstorm Warning | LZK | Independence, Jackson | 50 min |
| Sep 1, 4:13 PM CDT | Severe Thunderstorm Warning | LZK | Arkansas, Lonoke, Prairie | 32 min |
| Sep 1, 4:18 PM CDT | Special Weather Statement | LZK | Arkansas | 27 min |
| Sep 1, 4:25 PM CDT | Severe Thunderstorm Warning | LZK | Arkansas, Monroe | 50 min |
| Sep 1, 4:30 PM CDT | Severe Thunderstorm Warning | LZK | Jackson, White, Woodruff | 45 min |
| Sep 1, 4:56 PM CDT | Severe Thunderstorm Warning | LZK | Arkansas, Desha, Jefferson, Lincoln | 34 min |
| Sep 1, 5:10 PM CDT | Special Weather Statement | LZK | Jefferson | 50 min |
| Sep 1, 5:11 PM CDT | Special Weather Statement | LZK | Cleveland, Lincoln | 49 min |
| Sep 1, 5:13 PM CDT | Special Weather Statement | LZK | Jackson | 47 min |
| Sep 1, 5:14 PM CDT | Special Weather Statement | LZK | Prairie | 46 min |
Nearby
Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.